Alert archive / New Hampshire / Flash Flood Warnings in 2016

Flash Flood Warning 7, NWS Gray, ME

October 21, 2016Hillsborough County, Merrimack County, Rockingham County, New Hampshire

NWS Gray, ME issued this flash flood warning at Oct 21, 2016, 9:01 PM EDT for Hillsborough County, Merrimack County, Rockingham County, New Hampshire. It was in force for 119 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2016, 9:01 PM EDT (01:01 UTC)
Expired
Oct 21, 2016, 11:00 PM EDT
In force
119 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH

The radar

The Boston radar (KBOX), 110 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 9:01 PM EDTFLASH FLOODNashua, NHWATER UP TO THE HOODS OF CARS ABOUT WAIST HIGH ON ROADWAYS INCLUDING DANIEL WEBSTER HIGHWAY
Oct 21, 9:18 PM EDTFLASH FLOODManchester, NHWATER UP TO THE HOODS OF CARS ON RIVER ROAD
Oct 21, 9:35 PM EDTFLASH FLOODNashua, NHWATER UP TO CAR DOORS ON MAIN STREET WITH FLOODING REPORTED ON SEVERAL OTHER STREETS AS WELL
Oct 21, 9:50 PM EDTFLASH FLOODManchester, NHDRIVERS RESCUED IN HIGH FLOOD WATERS ON WEST CLARKE STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2016-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2016-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

674 
WGUS51 KGYX 220101
FFWGYX
NHC011-013-015-220300-
/O.NEW.KGYX.FF.W.0007.161022T0101Z-161022T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
901 PM EDT FRI OCT 21 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HILLSBOROUGH COUNTY IN SOUTHERN NEW HAMPSHIRE...
  WEST CENTRAL ROCKINGHAM COUNTY IN SOUTHERN NEW HAMPSHIRE...
  SOUTHEASTERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE...

* UNTIL 1100 PM EDT

* AT 859 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  HEAVY RAIN FALLING ACROSS THE WARNED AREA. UP TO THREE INCHES OF
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4270 7163 4324 7156 4321 7135 4270 7138

$$

CURTIS
2 follow-up statements
622 
WGUS71 KGYX 220224
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1024 PM EDT FRI OCT 21 2016

NHC011-013-015-220300-
/O.CON.KGYX.FF.W.0007.000000T0000Z-161022T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HILLSBOROUGH NH-ROCKINGHAM NH-MERRIMACK NH-
1024 PM EDT FRI OCT 21 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTHEASTERN HILLSBOROUGH...WEST CENTRAL ROCKINGHAM AND SOUTHEASTERN
MERRIMACK COUNTIES...

LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN NASHUA AND
MANCHESTER THIS EVENING. UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN AND FLASH FLOODING IS ALREADY OCCURRING. ALTHOUGH THE
HEAVIEST RAIN HAS ENDED... WATER LEVELS WILL TAKE A WHILE TO RECEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 4270 7163 4324 7156 4321 7135 4270 7138

$$

KIMBLE
591 
WGUS71 KGYX 220255
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1055 PM EDT FRI OCT 21 2016

NHC011-013-015-220303-
/O.EXP.KGYX.FF.W.0007.000000T0000Z-161022T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HILLSBOROUGH NH-ROCKINGHAM NH-MERRIMACK NH-
1055 PM EDT FRI OCT 21 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HILLSBOROUGH...WEST
CENTRAL ROCKINGHAM AND SOUTHEASTERN MERRIMACK COUNTIES WILL EXPIRE AT
1100 PM EDT...

THE HEAVY RAIN HAS ENDED. BUT WATER MAY CONTINUE TO DRAIN
OVER THE NEXT FEW HOURS. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES. REMEMBER NEVER DRIVE THROUGH FLOODED ROADWAYS...TURN
AROUND DONT DROWN. 

LAT...LON 4270 7163 4324 7156 4321 7135 4270 7138

$$

MBC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 5:33 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Oct 21, 5:33 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Gray ME
533 PM EDT Fri Oct 21 2016

.SYNOPSIS...
A slow moving frontal boundary and a developing low pressure
center will bring wet weather and a cool onshore flow to the
region into Saturday. Later Saturday and Saturday night...the low
will gradually lift north into Quebec. On the backside of this
system...colder air will arrive on gusty northwest winds for the
latter part of the weekend and early next week. Some accumulating
snow will be possible in the mountains Saturday night into Sunday
night. A large Canadian high pressure system will then dominate
the region through midweek next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
530pm update... Main update at this time was to the PoP to more
closely reflect the radar returns showing rain pushing into
western new hampshire and keeping eastern sections lower.

Region of stronger convection /as seen by -60C IR cloud tops/ now
moving over the 70W/40N benchmark. Satellite trends and high res
guidance continues to point to it moving northwards into our area
around midnight. Heaviest rainfall would be from portland
eastwards to penobscot bay. While the rain looks to move through
relatively quickly, there is a slight chance for it to get hung
up along the coast which will need to be monitored.

Previous Discussion:
 There are two main wx concerns for tonight...rnfl and fog.

For starters marine fog is already creeping back SWwd along the ME
coastline. Inland vsbys have improved slightly...but will trend
back down after dark and likely stay that way as low pressure
moves overhead. NARRE-TL hints at dense fog moving towards the
forecast area from the S after midnight...so at this point will
keep fog in the forecast and monitor for a potential dense fog
advisory.

Regarding the rnfl...the area to watch is developing S of Cape Cod
at this hour. A large area of convection continues to peel off of
the sub-tropical low pressure off the Carolinas...heading towards
New England. The low level moisture has already arrive across Srn
New England...with showers moving N thru the area. I have
increased PoP across Srn NH in the next couple of hours for these
showers. Satellite cloud patterns already suggest low pressure
circulation is developing within this convection...and model
guidance pivots this into Wrn ME this evening. Global guidance of
the GFS and ECMWF have finally come around to the idea of
potentially heavy rnfl along and E of the low pressure track. This
matches hi-res guidance like the HRRR and NCAR ensembles. Most
favorable area will be the border of NH and ME...and on Ewd thru
the night. Best period for potential heavy rnfl will be 00z to 06z
this evening...as the low level jet pivots NEwd.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Band of rnfl exits the forecast area early Sat...but with surface
trough overhead I do not expect much clearing. Stratus should
linger...and there may be drizzle in the early part of the day
with weak lift continuing in the dry slot.

Upper trof swings thru the region in the afternoon. An area of
showers is likely to be forced out ahead of this
feature...sweeping SW to NE across the forecast area in the
afternoon. It is near and after this time that winds will begin to
increase...especially as colder air filters into the area. Behind
the upper trof strong pressure rises may help to bring some gusty
winds...though that potential looks best across Srn New England.
As cold air deepens Sat night it is more likely that is when winds
begin to pick up across our forecast area. At this time it looks
to be a slow and gradual build up...before CAA really kicks in on
Sun. Snow levels will also be dropping Sat night...and some
accumulations are possible at the highest elevations late Sat. The
best shot is above 3000 feet...but elevations down to around 2000
feet may see some flakes as well. Winds and poor trajectory for
cold air delivery most likely keep the valleys well mixed enough
to preclude any snwfl.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Upcoming Potential Hazard: Strong, gusty winds on Sunday.

Winds align through a deep layer as a strong surface low (~980 mb)
exits into the Canadian Maritimes. The upper low shifts east of
New England as well, allowing for a deep, well mixed layer. Models
have shifted into agreement for the passage of the upper level
features. This passage, in combination with a strong gradient and
cold air advection will allow for very gusty winds Sunday. Wind
advisories may be needed as we continue to monitor the situation.
Wind gust over 45 mph would lead to scattered power outages.

Expect upslope rain showers to develop. Cold air advection and the
wet bulb affect will allow the rain showers to mix with and
change to snow showers at the higher elevations where a light
coating of snow is expected.

A short wave quickly races through the region Sunday evening,
bringing a reinforcing shot of cold air and continued very gusty
conditions along with moisture to the region.

The upper level low will remain over the Canadian Maritimes for
much of this upcoming work week. This will keep cool and breezy
conditions over the region as high pressure remains in control of
the Northeast.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Widespread LIFR conditions will continue thru
tonight. Some brief improvement to VFR and MVFR over parts of NH
will deteriorate again tonight as well. The low level jet lifting
over the region late this afternoon and evening will also yield
some marginal LLWS at the TAF sites. LIFR and IFR remains
widespread until late Sat when CAA will start to mix out the
wedged in low level air mass.

Long Term...Conditions will improve to VFR by Sunday morning
outside of the mountains, which will linger in MVFR to IFR briefly
in SHRA at KHIE through Sunday. Also look for NW winds of above
30+ kts on Sunday. VFR is expected at all terminals much of next
week.

&&

.MARINE...
Short Term...SCA conditions will continue into Sat...with brief
breaks in wind as low pressure center moves overhead. Eventually
CAA developing on the backside will increase winds to near gale
force on the outer waters late Sat.

Long Term...A period of gales is possible Sat night into Sunday
with winds diminishing a bit Sunday night into Monday morning.
Gale watches have been issued for the outer waters with borderline
gale conditions possible over the bays.

&&

.TIDES/COASTAL FLOODING...

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 8 PM EDT Saturday for ANZ150>154.
     Gale Watch from Saturday evening through Sunday afternoon for
     ANZ150-152-154.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...
LONG TERM...Cannon
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 21, 3:04 PM EDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
304 PM EDT FRI OCT 21 2016

ANZ150-152-154-221915-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
304 PM EDT FRI OCT 21 2016

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

GALE FORCE WESTERLY WINDS MAY DEVELOP SAT NIGHT AND CONTINUE
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ007>009-012>014-018>028-NHZ001>015-221915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
304 PM EDT FRI OCT 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN WILL BECOME HEAVY AT TIMES TONIGHT WITH LOCALIZED HEAVY
RAINFALL RATES, AND THE POTENTIAL FOR LOCALIZED AND URBAN
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDS GUSTS OF 30 MPH, WITH A FEW GUSTS AS HIGH AS 40 MPH OR
HIGHER, ARE POSSIBLE ON SUNDAY. THIS MAY CAUSE SCATTERED POWER
OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ151-153-221915-
PENOBSCOT BAY-CASCO BAY-
304 PM EDT FRI OCT 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WEST WINDS MAY APPROACH GALE FORCE AT TIMES SAT NIGHT AND
CONTINUE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

In the hours before

Local storm report, Oct 21, 8:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
830 PM EDT FRI OCT 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     FLOOD            NASHUA                  42.75N  71.49W
10/21/2016                   HILLSBOROUGH       NH   LAW ENFORCEMENT

            SEWER COVERS ARE POPPING OFF. LEAF CLOGGED DRAINS ARE
            CAUSING WATER TO FLOW ONTO ROADWAYS.

&&

EVENT NUMBER GYX1602320

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 9:12 PM EDTAreal Flood AdvisoryGYXBelknap, Carroll, Hillsborough, Merrimack, Rockingham, Strafford3 hr
Oct 21, 9:50 PM EDTFlash Flood WarningGYXRockingham, Strafford115 min

Nearby

Flash Flood Warnings in New Hampshire, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.